Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 385, NWS Norman, OK

July 22, 2000Grady County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 22, 2000, 4:20 AM CDT for Grady County, Oklahoma. It was in force for 50 min. 4 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 22, 2000, 4:20 AM CDT (09:20 UTC)
Expired
Jul 22, 2000, 5:10 AM CDT
In force
50 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Grady County, OK

The radar

The Norman radar (KTLX), 54 km from the middle of the area, began a volume at 09:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 4:30 AM CDTThunderstorm Wind 54 MMinco, OKWind was measured by the Oklahoma mesonet.
Jul 22, 4:35 AM CDTThunderstorm Wind 56 MMinco, OKWind was measured by the Oklahoma mesonet.
Jul 22, 4:40 AM CDTThunderstorm Wind 52 MMinco, OKWind was measured by the Oklahoma mesonet.
Jul 22, 4:45 AM CDTThunderstorm Wind 57 MMinco, OKWind was measured by the Oklahoma mesonet.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 22, 12:00 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 9.3 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2000-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1398 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2000-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1398 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
1289 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

957 
WUUS54 KOUN 220921
SVROKC
OKC051-221010-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
420 AM CDT SAT JUL 22 2000

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN AND CENTRAL GRADY COUNTY IN CENTRAL OKLAHOMA

* UNTIL 510 AM CDT

* AT 420 AM CDT...DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG
  A LINE EXTENDING FROM 16 MILES NORTH OF TUTTLE TO 10 MILES
  SOUTHWEST OF MINCO...MOVING SOUTHEAST AT 40 MPH.

* LOCATIONS IN THE WARNING INCLUDE AMBER...CHICKASHA...MIDDLEBERG...
  MINCO...NORGE...POCASSET...TABLER AND TUTTLE

THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS
UP TO 70 MILES AN HOUR. MOBILE HOMES AND HIGH PROFILE VEHICLES ARE ESPECIALLY
SUSCEPTIBLE TO HIGH WINDS AND MAY BE OVERTURNED.

LAT...LON 3533 9771 3537 9807 3495 9808 3496 9768

WR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:30 AM CDT, 50 minutes earlier.

Area forecast discussion, Jul 22, 3:30 AM CDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
330 AM CDT SAT JUL 22 2000

NEXT MCS IN THE SERIES CONTS TO MOVE SE ALONG THETA-E RIDGE ACROSS
CWA EARLY THIS MORNING. PREVIOUS FORECAST HAD GOOD HANDLE ON THIS.
TODAYS FORECAST WILL BE WEIGHTED HEAVILY ON PREVIOUS PACKAGE AND THE
LATEST RADAR AND SATELLITE TRENDS. OTHERWISE NOT MUCH TO CHANGE.
COULD SEE A SIMILAR SETUP TONIGHT...BUT TRAJECTORIES LOOK TO KEEP
THE NEXT ONE EVEN FARTHER WEST. UPPER RIDGE CONT TO BUILD NORTH
ACROSS ROCKIES WITH A MORE NORTH/SOUTH ORIENTED FLOW. ALTHOUGH
CHANCES GET LOWER AS WE GO THROUGH EXTENDED TIME FRAME WILL KEEP
POPS GOING THROUGH SUNDAY EVERYWHERE AS PER PREVIOUS FORECAST. WITH
TIME MEDIUM RANGE MODELS WANT TO BEGIN TO SHIFT THE RIDGE BACK EAST
INTO CENTRAL/SOUTHERN PLAINS WHICH WOULD MEAN RETURN TO HOT AND
DRIER CONDITIONS BY WEEKS END AND WILL TREND THAT WAY. HOPE TO SEE
NEWEST MRF BEFORE ISSUANCE TIME...OTHERWISE NO MAJOR CHANGES
ANTICIPATED TO EXTENDED.

FCSTID = 30
PRELIMINARY CCF NUMBERS...
OKC   85  66  86  68 /  60  40  40  20
HBR   90  67  90  68 /  40  40  30  30
SPS   94  69  93  70 /  40  40  30  20
GAG   85  64  87  66 /  40  40  30  30
PNC   85  67  87  68 /  50  40  30  30
DUA   87  67  89  69 /  70  40  40  20

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Jul 21, 11:37 PM CDT, 4 hours 43 minutes before
OKZ004>048-050>052-TXZ083>090-220630-

THUNDERSTORM OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE NORMAN OK
1137 PM CDT FRI JUL 21 2000

THERE IS A MODERATE RISK SEVERE THUNDERSTORMS OVERNIGHT ACROSS
PORTIONS OF NORTHERN AND CENTRAL OKLAHOMA...TO THE WEST AND NORTH OF
A LINE FROM MEDFORD...TO CHANDLER...TO CHICKASHA...TO ERICK. THERE
IS A SLIGHT RISK OF SEVERE STORMS EVERYWHERE ELSE NORTH OF THE RED
RIVER.

DISCUSSION...A CLUSTER OF SEVERE THUNDERSTORMS RAPIDLY INTENSIFYING
AT 1130 PM ACROSS KANSAS WILL MOVE RAPIDLY SOUTHEAST AT 40 TO 50 MPH
ACROSS MUCH OF OKLAHOMA OVERNIGHT TONIGHT.  THUNDERSTORMS WILL
PUSH INTO NORTHWEST OKLAHOMA BETWEEN MIDNIGHT AND 1 AM...AND SHOULD
APPROACH INTERSTATE 40 BY BETWEEN 3 AM AND 4 AM.  DAMAGING WIND
GUSTS FROM 60 TO 90 MPH WILL BE THE PRIMARY THREAT FROM THIS CLUSTER
OF STORMS.  AT THIS TIME IT APPEARS THAT THE AREAS MOST AT RISK FOR
SEEING THE WORST OF THE STORMS WILL BE ALONG A 60 MILE WIDE CORRIDOR
CENTERED ROUGHLY FROM BUFFALO...TO WOODWARD...TO WATONGA AND
WEATHERFORD...TO CHICKASHA AND ANADARKO.

EMERGENCY MANAGER AND STORM SPOTTER ACTIVATION WILL BE REQUIRED
OVERNIGHT TONIGHT ACROSS MUCH OF NORTHERN AND CENTRAL OKLAHOMA.

 MILLER
Local storm report, Jul 22, 2:35 AM CDT, 1 hour 45 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
235 AM CDT SAT JUL 22 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 AM    20 NNE MOORELAND          OK   87 MPH WIND GUST
07/22/00   WOODWARD                       MEASURED BY FREEDOM MESONET
                                          SITE WHICH IS IN WOODWARD
                                          CO.

TL

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 1:02 AM CDTSevere Thunderstorm WarningOUNHarper43 min
Jul 22, 1:38 AM CDTSevere Thunderstorm WarningOUNEllis, Harper, Woodward52 min
Jul 22, 1:43 AM CDTSevere Thunderstorm WarningOUNWoods57 min
Jul 22, 2:18 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Woods47 min
Jul 22, 2:26 AM CDTSevere Thunderstorm WarningOUNMajor, Woodward49 min
Jul 22, 3:04 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant41 min
Jul 22, 3:09 AM CDTSevere Thunderstorm WarningOUNBlaine51 min
Jul 22, 3:13 AM CDTSevere Thunderstorm WarningOUNGarfield, Major47 min
Jul 22, 3:20 AM CDTSevere Thunderstorm WarningOUNCuster, Dewey40 min
Jul 22, 3:23 AM CDTSevere Thunderstorm WarningOUNKingfisher52 min
Jul 22, 3:31 AM CDTSevere Thunderstorm WarningOUNCaddo, Canadian49 min
Jul 22, 3:49 AM CDTSevere Thunderstorm WarningOUNLogan41 min
Jul 22, 3:57 AM CDTSevere Thunderstorm WarningOUNGarfield, Noble48 min
Jul 22, 4:03 AM CDTSevere Thunderstorm WarningOUNCaddo, Custer, Washita42 min
Jul 22, 4:06 AM CDTSevere Thunderstorm WarningOUNOklahoma39 min
Jul 22, 4:10 AM CDTSevere Thunderstorm WarningOUNCanadian, Kingfisher50 min
Jul 22, 4:25 AM CDTSevere Thunderstorm WarningOUNCleveland, McClain60 min
Jul 22, 4:34 AM CDTSevere Thunderstorm WarningOUNLogan, Payne41 min
Jul 22, 4:40 AM CDTSevere Thunderstorm WarningOUNOklahoma35 min
Jul 22, 4:51 AM CDTSevere Thunderstorm WarningOUNLincoln49 min
Jul 22, 5:08 AM CDTSevere Thunderstorm WarningOUNOklahoma52 min
Jul 22, 5:16 AM CDTSevere Thunderstorm WarningOUNPottawatomie49 min
Jul 22, 5:37 AM CDTSevere Thunderstorm WarningOUNCleveland, McClain38 min
Jul 22, 5:37 AM CDTSevere Thunderstorm WarningOUNGarvin38 min
Jul 22, 5:45 AM CDTSevere Thunderstorm WarningOUNHughes, Seminole55 min
Jul 22, 5:45 AM CDTSevere Thunderstorm WarningOUNLincoln55 min
Jul 22, 5:49 AM CDTSevere Thunderstorm WarningOUNMurray, Pontotoc51 min
Jul 22, 6:05 AM CDTSevere Thunderstorm WarningOUNGarvin, McClain35 min
Jul 22, 6:05 AM CDTSevere Thunderstorm WarningOUNPottawatomie35 min
Jul 22, 6:12 AM CDTSevere Thunderstorm WarningOUNCarter, Johnston48 min
Jul 22, 6:26 AM CDTSevere Thunderstorm WarningOUNCoal49 min
Jul 22, 6:39 AM CDTSevere Thunderstorm WarningOUNMurray, Pontotoc36 min
Jul 22, 6:45 AM CDTSevere Thunderstorm WarningOUNBryan, Marshall60 min
Jul 22, 6:45 AM CDTSevere Thunderstorm WarningOUNAtoka60 min
Jul 22, 6:58 AM CDTSevere Thunderstorm WarningOUNJohnston47 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.